I am a 25 y/o medical student. My suspected penile psoriasis has been recently confirmed by a dermatologist. I have had the problem for almost 5 years. Having a pretty good idea of what I was dealing with from the get-go (since my father has moderate to severe psoriasis), I had been treating the problem with my father's triamcinolone 0.1% as needed, approx every 2-3 wks until lesion cleared (usu 2-3 days). This had been working well for many years in spite of the rebound effect and the fact that it would thin out the skin and make it more sensitive. The frequency of lesions has increased in the last year as well as surface area (now anal and inguinal), so I visited the dermatologist. He prescribed Dovonex ointment. I notice that there is less of a rebound effect (i.e. I have to treat less frequently), but I've also noticed changes in surrounding skin, (i.e. whatever skin is in contact with the treated area). From what I can tell, whatever the ointment touches causes redness and irritation that almost resembles psoriasis itself. Have you heard of such a thing with Dovonex? In addition to that, redness and change of general appearance of skin persists quite a while after the lesions have cleard. The skin is highly sensitive to touch (uncomfortably so). Is this an appropriate medication for the penis?
My main concern is that the mish-mosh (I've also experimented with Dermator 0.1%, Capex and T-Gel Shampoos, OTCs...) I've been applying on the penis is causing irreparable harm to the skin. What is the best method of treatment for penile psoriasis? The best schedule for doing so? Is my prior use of medications causing the increased severity of psoriasis? I would like to consider the future of my penis! Presently, I can treat as needed and get good results. However, I want to avoid having a non-functional and unsightly organ 10 years down the road as a result of what I'm doing now. What is the best way to treat this psoriasis both short-term and long-term?
Also, to put the icing on the cake (and to complicate matters), I was also diagnosed with HPV 3 mos. ago. I failed with Aldara and succeeded with Condylox. Are there contraindications with the aforementioned medications?
Triamcinolone, as a fluorinated steroid, is a bit strong for chronic use on the penis. Dovonex is a medication I find of only modest effectiveness overall, and one which is likely to be irritating to sensitive penile skin. The shampoos you've used are not appropriate for this region of the body.
You should be able to control psoriasis on the penis easily using a weaker steroid--Dermatop is OK, but generics like hydrocortisone 2.5% or desonide 0.05% are just as good. Apply them twice a day until whatever spots are there become smooth and ignorable. Then resume as needed only for as long as needed. A newer option is the non-steroid Protopic ointment 0.1% Worth a try, I would say.
HPV treatments can be administered as required. The two sets of treatments shouldn't affect each other one way or another.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.